Skip to main content
Article
Angular Momentum and Galaxy Formation Revisited: Scaling Relations for Disks and Bulges
The Astrophysical Journal (2018)
  • S. Michael Fall, Space Telescope Science Institute
  • Aaron J. Romanowsky, San Jose State University
Abstract
We show that the stellar specific angular momentum j, mass M, and bulge fraction  of normal galaxies of all morphological types are consistent with a simple model based on a linear superposition of independent disks and bulges. In this model, disks and bulges follow scaling relations of the form  and  with  but offset from each other by a factor of 8 ± 2 over the mass range . Separate fits for disks and bulges alone give  and , respectively. This model correctly predicts that galaxies follow a curved 2D surface in the 3D space of , and . We find no statistically significant indication that galaxies with classical and pseudo bulges follow different relations in this space, although some differences are permitted within the observed scatter and the inherent uncertainties in decomposing galaxies into disks and bulges. As a byproduct of this analysis, we show that the jM scaling relations for disk-dominated galaxies from several previous studies are in excellent agreement with each other. In addition, we resolve some conflicting claims about the  dependence of the jM scaling relations. The results presented here reinforce and extend our earlier suggestion that the distribution of galaxies with different  in the jM diagram constitutes an objective, physically motivated alternative to subjective classification schemes such as the Hubble sequence.
Publication Date
December 3, 2018
DOI
10.3847/1538-4357/aaeb27
Publisher Statement
This article was originally published in The Astrophysical Journal, volume 868, issue 2. © 2018. The American Astronomical Society. All rights reserved.

This article is also available online at the following link: https://doi.org/10.3847/1538-4357/aaeb27
Citation Information
S. Michael Fall and Aaron J. Romanowsky. "Angular Momentum and Galaxy Formation Revisited: Scaling Relations for Disks and Bulges" The Astrophysical Journal Vol. 868 Iss. 2 (2018) p. 1 - 13 ISSN: 0004-637X
Available at: http://works.bepress.com/aaron_romanowsky/152/